Blood pressure control - kidney transplant

Hi all,

 

I had my op last year Dec 1.

 

I was on Prexum plus for blood pressure control, then moved to Cozaar. Reason was that I was coughing with Prexum.  But my cough continues...and...blood pressure is 8 points higher.

 

I did talk to my nephrologist. He says he wants x-ray and to continue with Cozaar.

 

Any plan of action that I could take here?

 

Vernon

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • I am taking  109 mg  of cozaar since a month because my  nefrlogist want to stop 5 mg of adolopine due to side effect in my gums . Before I was taking only 50 mg of cozaar..

    my problem was I am having pain in my back, spasm , cough, blurry vision . And I complain and she told me continue taking the medicine.

    my blood pressure is 138/87 before I have it 125/78. 

    anybody has this side effect .

    thanks

  • Hi Vernon!
    Congrats on your new transplant.I'm also a kidney recipient since 2002. My B.P also sometimes raises but overall I'm Ok. Hopefully when your meds will be set, you will gradually become better and better.
  • i had bp problems after i had my transplant.. my doc gave me Felodipine 5mg once daily....at the same time i went on a low sodium diet for a month and did the threadmill 5 times a week fr 30 mins each session... i now have the bp of a teenager 110/70
  • Vernon,

    Congratulations on your transplant.

    You are about 6 months out which may mean it is stilll takig time for your kidney to adjust or you really have BP problems.

    What is your BP?

    To answer your questions:

    Your doc put you on prexum which is an ACE inhibitor, then on cozaar which is an ARB. Both are BP meds, just different types. By doing this he seems to be following the common steps in dealing with BP.

    The thing is coughing is a very common and known side effect of both ACE and ARB. More commonly in ACE than on ARB. But as you will learn as time goes, different drugs affect people very differently. So, some people don't get the coughing while others do on the ACE and/or ARBs. You seem to be affected by both, which isnt uncommon either.

    Your doc wants to do an x-ray because a) he knows coughing is a side effect, but is making sure it isn't anything else, just in case (this is a good doc), or b) he isn't aware that ARB and/or ACE cause coughing.

    There are many reasons why your BP is 8 pts higher, don't worry about this, It will be fixed with some of the options below.

    Now, your options:

    First, need to know if you have protein in your urine. This may be the reason why your doc prescribed ACE then ARB. Because these 2 BP drugs, have a 'good side effect', they control urine protein, which can be a problem for kidney patients. So he may be hitting 2 birds with 1 stone if there is protein in urine.

    In your case, I am assuming you don't have protein in urine because you are 6 months out.

    Make sure you run the options by your neph, and not do anything on your own. Only he will know what is best and what doses to give. Here goes:

    1. Switch to other ACE or ARB. Prexum is just one type of ACE, there are many, one commonly used is lisinopril (zestil). If your doc prefers ARB, then he may go with something like valsartan. But there are many options. I've seen some guys who get rid of the coughing by finding the BP med that fits them.

    2. Try another type of BP med. A commonly used one is amlodipine (norvasc), you may have used this pre-transplant. This is antoher BP drug that controls BP in a different way from ACE or ARB. The thing is this doesn't control urine protein. Some docs prefer using this over ACE or ARB. They seem to have less side effects.

    3. Exercise and Cut sodium in food. Exercising 30 mins a day. Brisk walking, stair climbing, or swimming are good examples, and they can really bring down BP real fast. Controlling sodium (salt) intake in food is another very effective way to improve BP.

    Option 3, is what I did and prefer because you don't really like to add more drugs to the many we use, knowing the side effects they have and the effects they have on each other. But you may want to use BP meds while exercising and using a better diet first.

    Run through the options with your doc I'm sure he'll have a good fi for you. And make sure to understand why he is putting you on so and so med over another.

    Hope this helps.
    • Thanks for the valuable info!

      I measure BP twice daily (normally) before I take meds.

      On Prexum: My BP was 120/70 at 6:20pm and 135/87 6:20am.

      On Cozaar: 130/80 and 145/90 comparatively.

      I have been on an exercise regimen for the last 2 weeks, because I noticed the spike. 45minutes per session, 3 times a week. I have not seen much change in BP, but I feel absolutely awesome! (Could it be that it's winter here now that there is a change? I live in South Africa). And I do not take salt in my food.

      Better get the x-ray taken...

      Vernon
      • I am being on cozaar , my BP is -138/85. My doctor says it is ok . 
        I have pain for  a month now in my lower back, and spam . I did physical teraphy. Did not help. Also I was taking Forteo  so my doctor told me do not take it for a week ,let see if this med cause side effect for osteoporosis.

        i went one time to emergency for the pain That I have .they give morfina ant oxicon twice .

        i did not fracture my spinal . They took an mri at the hospital.

        diagnostic multi skeletal  pain.

        still looking for answers why I have this pain , first time in my life after 3 years of my kidney transplant . I take lozartan 100 mg a day 

  • I dunno. I have always listened to what my nephrologist has told me. Since BP is a major cause of kidney failure, I would think that he/she should know something about it. Good luck.
This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Latest Activity

Barb replied to Gary Casey's discussion Everolimus was a Disaster!
yesterday
Barb replied to Gary Casey's discussion Everolimus was a Disaster! via Latest Activity on TransplantFriends.com
yesterday
Barb replied to Roy doro's discussion Chronic rejection and change in meds
yesterday
Barb replied to Roy doro's discussion Chronic rejection and change in meds via Latest Activity on TransplantFriends.com
yesterday
More…

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients